Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS State College, PA

September 18, 2004Huntingdon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 18, 2004, 10:48 AM EDT for Huntingdon County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 10:48 AM EDT (14:48 UTC)
Expired
Sep 18, 2004, 5:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 48 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 181449
FFWCTP
PAC061-182045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 1045 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AN 
IMPENDING FAILURE OF THE SMITHFIELD LEVEE ON THE JUNIATA RIVER. THE 
LEVEE IS JUST SOUTH OF HUNTINGDON BOROUGH. IF THE LEVEE FAILS...IT 
WILL FORCE EVACUATIONS OF A WIDE AREA IN SMITHFIELD VILLAGE. 

THE LEVEE STRUCTURE IS UNSTABLE AND COULD GIVE WAY AT ANY TIME. 
LOCAL OFFICIALS ARE SAND-BAGGING THE LEVEE BUT FEEL IT WILL GIVE 
WAY. 
HEED ALL EVACUATION NOTICES IMMEDIATELY  DO NOT DELAY.

LAT...LON 4076 7770 4043 7787 4030 7771 4008 7784
      4024 7827 4046 7814 4075 7822 4070 7794

$$

DANGELO
1 follow-up statement
000 
WGUS71 KCTP 181727
FFSCTP
PAC061-182115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 PM EDT SAT SEP 18 2004


...A FLASH FLOOD WARNING CONTINUES FOR HUNTINGDON COUNTY UNTIL 500 PM
EDT...

THE SMITHFIELD LEVEE...THAT PROTECTS SMITHFIELD TOWNSHIP FROM THE 
WATERS OF THE JUNIATA RIVER...IS STILL IN DANGER OF FAILING. 

LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORT THAT EFFORTS CONTINUE TO 
SHORE UP THE LEVEE.  HOWEVER...A WIDESPREAD EVACUATION IS NOW IN 
EFFECT. BY ONE ESTIMATE...THREE THOUSAND TO FOUR THOUSAND PEOPLE 
HAVE BEEN ASKED TO LEAVE THEIR HOMES AND BUSINESSES.  

THE JUNIATA RIVER APPEARS TO BE CRESTING AT THE GAGE IN 
HUNTINGDON...AROUND 18 FEET...AT 1 PM.  THE RIVER SHOULD START TO 
FALL SLOWLY THIS AFTERNOON...BUT WILL NOT GO BACK BELOW THE 12 FOOT 
FLOOD STAGE AT HUNTINGDON UNTIL SUNDAY AFTERNOON.

PLEASE TAKE ACTION TO PROTECT YOUR LIVES...IF YOU ARE REQUESTED TO 
EVACUATE...DO SO IMMEDIATELY. 

FLOODING CONTINUES ACROSS MUCH OF THE REST OF THE 
COUNTY...ESPECIALLY ON THE SMALLER CREEKS AND STREAMS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. HEED ALL 
ROAD CLOSURES. TURN AROUND AND FIND ANOTHER ROUTE.

$$

DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:34 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 18, 9:34 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 AM EDT SAT SEP 18 2004

.SHORT TERM (REST OF TODAY THROUGH MONDAY)...

UPDATE TO REMOVE HEADLINE FOR FLOOD WATCH WHICH HAS EXPIRED. CUT
BACK POPS ACROSS SE TO HELP TIME ENDING OF PCPN. STARTING TO GET
SOME BREAKS IN THE OVC...BUT EXPECT THAT TO FILL IN WITH MORE SC AS
HEATING GETS GOING...UNTIL SIG DRIER AIR MOVES IN THIS AFTN.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 310 AM EDT SAT SEP 18 2004

AVIATION...

RAIN WILL END FROM NW TO SE THROUGH MID MORNING BUT WIDESPREAD MVFR
ALONG WITH ISOLD IFR CONDITIONS WILL CONTINUE THROUGH THEN.  AFTER
THAT CONDITIONS WILL IMPROVE QUICKLY FOR LATE MORNING INTO EARLY
AFTERNOON AS DRIER AIR WORKS IN FROM THE NW.  CIGS/VSBYS WILL BE
MVFR/VFR DURING THE LATE MORNING AND THEN BECOME VFR BY AFTERNOON.
SAT NIGHT...PATCHY FOG A POSSIBILITY WITH PLENTY OF SURFACE
MOISTURE...BUT STRONG HIGH PRESSURE ALONG WITH RAPIDLY DRYING AIR
WILL INHIBIT WIDESPREAD FOG.

SHORT TERM (TODAY THROUGH MONDAY)...

LL JET CONTINUES TO PUMP COPIOUS MOISTURE INTO EASTERN PA THIS
MORNING...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP MOVING THRU NW
MTNS. WIDESPREAD 3-6 INCH RAINFALL SO FAR...WITH ISOLATED REPORTS IN
EXCESS OF 8 INCHES. LOOKS LIKE ANOTHER 1-2 INCHES YET TO FALL OVER
EASTERN PORTIONS OF CWA BEFORE RAIN CUTS OFF LATER THIS MORNING.
WILL CLEAR FLOOD WATCH OVER WARREN AND MCKEAN COUNTIES...WHERE RAIN
HAS ENDED AND EMA REPORTING NO SIG PROBLEMS. ELSEWHERE...WILL
CONTINUE WATCH THRU MIDNIGHT AS MANY LARGER STREAMS AND RIVERS WILL
CONTINUE TO RISE WELL AFTER THE RAIN ENDS THIS AM.

HI PRES BUILDS DOWN INTO THE AREA LATER TODAY AND SUNDAY...BRINGING
SOME OF THE COOLEST WX YET THIS FALL SEASON. AS WINDS DIE SUN
NITE...PATCHY FROST SEEMS POSSIBLE IN THE PROTECTED VALLEYS OF THE
NORTH. MODEL 900MB TEMPS THE NEXT COUPLE OF DAYS RUNNING ARND
10C...SUGGEST HIGHS MAINLY IN THE 60S DESPITE NEARLY FULL SUN.

LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...

MREF DATA CONTINUES TO SUGGEST AN EXTENDED PERIOD OF FAIR WX FOR
CENTRAL PA AS LARGE RIDGE BUILDS OVER THE EASTERN CONUS. SFC HI PRES
OVER THE REGION WILL LIKELY RESULT IN COOL NIGHTS W/AREAS OF FOG.
HOWEVER...850 TEMPS RISING WELL ABV NORMAL FOR SEPT...SUGGEST HIGHS
NR 80F BY MIDWEEK. A COLD FRONT COULD APPROACH THE AREA LATE IN
THE WEEK. HOWEVER...WILL KEEP POPS IN THE SLGHT CHC CAT.

HYDROLOGY...

RAINFALL AMOUNTS OF 3-7 INCHES OVER A WIDE AREA HAS TRIGGERED
MODERATE OR GREATER FLOODING OVER MUCH OF THE MAINSTEM AND WEST
BRANCHES OF THE SUSQUEHANNA AS WELL AS ALONG THE JUNIATA. HEAVY RAIN
STILL FALLING AT THIS HOUR OVER ALL BUT FAR NWRN PA EXACERBATING THE
FLOODING PROBLEMS.

RISES ARE FORECAST TO CONTINUE WELL INTO SATURDAY AT MOST
SPOTS...WITH SOME OF THE BIGGER POINTS LIKE HARRISBURG AND DANVILLE
FORECAST TO NOT CREST UNTIL LATER SUNDAY OR EVEN MONDAY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...GARTNER
Hazardous weather outlook, Sep 18, 4:48 AM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT SAT SEP 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190844-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
448 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN WILL TAPER OFF OVER THE SUSQUEHANNA VALLEY BY LATE
MORNING. HOWEVER...FLOODING WILL CONTINUE THROUGH MUCH OF THE DAY
OVER ALL OF CENTRAL PENNSYLVANIA...WITH THE EXCEPTION OF THE
NORTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

ALTHOUGH FLOODING OF SMALLER STREAMS AND LOW LYING AREAS WILL SUBSIDE
BY LATE SATURDAY...FLOODING ON MANY OF THE LARGER RIVERS WILL OCCUR
SUNDAY AND A PORTION OF MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:11 PM EDTTornado WarningCTPBedford34 min
Sep 17, 8:32 PM EDTTornado WarningCTPCumberland43 min
Sep 17, 8:43 PM EDTTornado WarningCTPJuniata, Mifflin47 min
Sep 17, 8:52 PM EDTFlash Flood WarningCTPCambria, Clearfield6 hr
Sep 17, 9:17 PM EDTSevere Thunderstorm WarningCTPPerry58 min
Sep 17, 10:16 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Sep 18, 2:20 AM EDTFlash Flood WarningCTPHuntingdon2 hr
Sep 18, 4:13 AM EDTSevere Thunderstorm WarningCTPLancaster47 min
Sep 18, 4:45 PM EDTFlash Flood WarningCTPHuntingdon6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.